Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 262, NWS Amarillo, TX

December 26, 2018Potter County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Dec 26, 2018, 2:59 PM CST for Potter County, Randall County, Texas. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 26, 2018, 2:59 PM CST (20:59 UTC)
Expired
Dec 26, 2018, 3:32 PM CST
In force
33 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 24 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 26, 3:01 PM CSTHAIL 0.756 Wnw Canyon, TXPENNY SIZED HAIL REPORTED NEAR CANYON.
Dec 26, 3:06 PM CSTHAIL 16 Nw Canyon, TXQUARTER SIZED HAIL REPORTED JUST SOUTH OF THE RANDALL COUNTY FEED YARD.
Dec 26, 3:21 PM CSTHAIL 0.757 Ese Bushland, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 26, 12:44 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WUUS54 KAMA 262059
SVRAMA
TXC375-381-262145-
/O.NEW.KAMA.SV.W.0262.181226T2059Z-181226T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
259 PM CST WED DEC 26 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Central Randall County in the Panhandle of Texas...
  Southern Potter County in the Panhandle of Texas...

* Until 345 PM CST.

* At 258 PM CST, a severe thunderstorm was located 4 miles northwest
  of Canyon, moving north at 50 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Bushland, Valley
  De Oro, Umbarger and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3485 10212 3552 10211 3532 10162 3528 10162
      3481 10194
TIME...MOT...LOC 2058Z 194DEG 43KT 3502 10197 

HAIL...1.25IN
WIND...<50MPH
 
$$

Bieda
3 follow-up statements
663 
WWUS54 KAMA 262116
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
316 PM CST WED DEC 26 2018

TXC375-381-262145-
/O.CON.KAMA.SV.W.0262.000000T0000Z-181226T2145Z/
Randall TX-Potter TX-
316 PM CST WED DEC 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR NORTHWESTERN RANDALL AND SOUTHERN POTTER COUNTIES...

At 315 PM CST, a severe thunderstorm was located 6 miles southeast of
Bushland, or 8 miles southwest of Amarillo, moving north at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Amarillo, Canyon, Mescalero Park, Bushland, Valley De Oro, Umbarger
and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3552 10211 3532 10162 3528 10162 3488 10194
      3489 10212
TIME...MOT...LOC 2115Z 191DEG 30KT 3515 10196 

HAIL...1.00IN
WIND...<50MPH
 
$$

Bieda
460 
WWUS54 KAMA 262127
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
327 PM CST WED DEC 26 2018

TXC375-381-262145-
/O.CON.KAMA.SV.W.0262.000000T0000Z-181226T2145Z/
Randall TX-Potter TX-
327 PM CST WED DEC 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR NORTHWESTERN RANDALL AND SOUTHERN POTTER COUNTIES...

At 327 PM CST, a severe thunderstorm was located 8 miles northwest of
Amarillo, moving north at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected. Hail may accumulate on 
         roadways causing hazardous travel.

Locations impacted include...
Amarillo, Bushland, Valley De Oro and Mescalero Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3552 10211 3532 10162 3528 10162 3504 10195
      3506 10211
TIME...MOT...LOC 2127Z 194DEG 43KT 3529 10192 

HAIL...1.00IN
WIND...<50MPH
 
$$

Bieda
033 
WWUS54 KAMA 262132
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
332 PM CST WED DEC 26 2018

TXC375-381-262140-
/O.CAN.KAMA.SV.W.0262.000000T0000Z-181226T2145Z/
Randall TX-Potter TX-
332 PM CST WED DEC 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RANDALL AND
SOUTHERN POTTER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, accumulating 
small hail up to dime size remains possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM CST for
the Panhandle of Texas.

LAT...LON 3552 10211 3532 10162 3528 10162 3504 10195
      3506 10211
TIME...MOT...LOC 2124Z 194DEG 43KT 3533 10191 

$$

Bieda

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 26, 2:59 PM CST, 0 minutes earlier.

Area forecast discussion, Dec 26, 2:59 PM CST, 0 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Amarillo TX
259 PM CST Wed Dec 26 2018

.DISCUSSION...
...Active Weather Forecast for the Panhandles...

Both severe weather and winter weather is in the cards for the
Panhandles with three periods of concern.

First period of concern is this afternoon and evening with the
ongoing severe weather potential. For more information on this
threat, see the mesoscale update discussion section below.

Second period of concern is the snow potential for the northwestern
Panhandles tonight. As a surface cyclone builds northeast into
Kansas tonight, wrap around region on the northwest side of this
cyclone will become the focus for snowfall. Guidance 925, 850, and
725 mb frontogenesis fields indicate a deep area of deformation will
be present across or just adjacent to our far northwestern CWA from
roughly around 00z to 12z tonight. Currently, banding can be seen in
ongoing snow around the Sangre de Cristo mountains, so banding
potential in guidance seems reasonable. There are three main
forecast problems - where this deformation area will set up, how
much moisture will be available to produce snow, and when will rain
change over to snow.

On the deformation/snow axis topic, guidance is doing its typical
thing and differing on the deformation and thus the heaviest snow
axis. Last few runs of CAM guidance focuses the snow along roughly a
Bueyeros NM - Campo CO line. This is in line with the general trend
amongst spectral guidance - the GFS being an outlier - to bring the
higher axis of snow southeastward into the northwestern reaches of
the Panhandles. Trend seems reasonable as the upper trough to our
west has come in a bit more amplified than older runs suggested it
would.

On the moisture question, as is typically the case in higher
elevations, overall moisture in the mid levels will be a limiting
factor. However, the rather soupy airmass in place today as
evidenced by current observations and lingering fog suggests the
frontogenetic dynamics will overcome the usual moisture issues.

On the subject of rain to snow change over time, with the mid levels
being cool the lower level temperatures will be the determinant for
changeover time. While DHT has made it to the 50s this afternoon, OK
Mesonet and CAO obs suggest areas along and northwest of a Texline -
Elkhart KS line are stuck in the 40s. Thus, think change over will
occur in these areas soon enough that they will be dealing with an
impactful enough snow event - 2 to 5 inches - to warrant an
advisory. While progged soundings suggest some instability in the
mid levels, the unstable layers are not directly co-located with the
snow production layer. Thus, current thinking is that snow
accumulations will not reach warning criteria. Nonetheless, will
need to keep an eye on things this evening and tonight as CAMs do
show high end potential of more than 6 inches of snow.

Finally, with wind gusts above 30 mph possible, introduced some
blowing snow into the forecast, particularly for western Cimarron
and Dallam Counties.

Third period of concern comes courtesy of secondary upper low
rotating down from the Pacific Northwest. Guidance is now in
agreement that this disturbance will impact the region but there are
still differences in exact depiction and amount of moisture
available, which looks to be the main limiting factor for snow
amounts with this event. Snow accumulations should be well under
warning level, so will not be issuing any products in relation to
this period at this time.

With a lot happening in the shorter term periods, went with the
model consensus for day 4 onward.

Ferguson

&&

.PREV DISCUSSION... /Issued 101 PM CST Wed Dec 26 2018/

MESOSCALE UPDATE...

* Synoptic Overview: A dynamic, deepening upper level low will
  move from southern NM at lunchtime Wed to near Dalhart by
  midnight tonight. SSE low level flow has brought mid 50s surface
  Tds to the srn TX Panhandle as a surface low deepens over the
  wrn TX Panhandle this afternoon.

* Mesoscale: A somewhat atypical set up at this time includes
  ongoing convection, some strong, along a Pacific front arcing
  across West Texas. Sunshine east of the convection is trying to
  deepen the mixed layer with earlier models wanting to form a
  pre- Pacific front dryline. It looks as though mixing won't be
  prolific enough for a full fledged dryline but could be enough
  to hinder convection a bit (though conversely also make it more
  likely for storms to root in boundary layer).

  As the upper low deepens, backing mid level winds will disrupt
  what were earlier in the day very favorable shear profiles. As
  the afternoon rolls on, increasingly veer-back-veer soundings
  will be noted and should hinder supercell formation and
  sustainment. In fact, the backing aloft is strong enough that a
  left-moving supercell cannot be ruled out.

* Threats: Large hail should be the main threat with damaging
  winds also a threat. Cool temps aloft and at the surface will
  keep hail stone melting to a minimum, resulting in marginally
  severe hail with stronger updrafts. Aforementioned drying/mixing
  due to sunshine may allow the line of storms to become rooted
  and therefore a conditional damaging wind threat may materialize
  as well. The tornado threat, though non-zero, will be mitigated
  by only modest low level shear (usually low level shear is
  extreme in systems this dynamic) and the aforementioned overall
  struggle for storm organization.

* Timing & Location: Storms will be most prevalent in the southern
  Texas Panhandle from now until 7 PM.

Simpson

PREV DISCUSSION... /Issued 1141 AM CST Wed Dec 26 2018/

AVIATION...18Z TAFs...Showers, thunderstorms, fog and even snow
(KDHT & KGUY) causing LIFR to IFR conditions through the TAF
period. The main window for shower and thunderstorm activity will
be from the start of the TAF period through about 27/02Z, with
snow at KDHT/KGUY BTWN 27/02Z thru 27/12Z as a cold front dives
into the region. Winds ahead of this front will be from the south
to southeast around 5 to 15 kts with higher gusts, veering to the
northwest at 20 to 30 kts AFT 27/09Z. This discussion will not be
updated for amendments.

Bieda

&&

.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Thursday for the following zones: Dallam.

OK...Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Thursday for the following zones: Cimarron...Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                33  42  23  31  20 /  20   0  10  20  50
Beaver OK                  33  39  21  34  15 /  70  10   0  10  30
Boise City OK              25  34  16  26  10 /  80   5  10  40  30
Borger TX                  34  43  25  33  20 /  40   0   5  20  40
Boys Ranch TX              32  43  23  32  20 /  30   0  20  40  50
Canyon TX                  32  43  23  32  20 /  20   0  10  30  50
Clarendon TX               35  45  26  36  22 /  20   0   5   5  40
Dalhart TX                 28  38  19  28  14 /  50   0  20  40  40
Guymon OK                  31  39  19  30  14 /  70  10   5  20  30
Hereford TX                32  44  23  32  19 /  20   0  20  30  60
Lipscomb TX                36  42  23  36  19 /  60   5   0  10  30
Pampa TX                   33  41  22  33  18 /  40   0   5  20  40
Shamrock TX                37  46  26  38  21 /  50   0   0   5  30
Wellington TX              38  48  27  40  23 /  40   0   0   0  20

&&

77/09/98
Hazardous weather outlook, Dec 26, 2:48 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
248 PM CST Wed Dec 26 2018

OKZ001>003-TXZ001>020-317-270900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
248 PM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across the Panhandles this
afternoon and evening. A few of these storms this afternoon may
become severe, with hail up to quarter size and wind gusts up to
60 mph possible. Additionally, an isolated tornado cannot be ruled
out.

Snow accumulations will be possible across the western Oklahoma
Panhandle and far northwestern Texas Panhandle Wednesday night,
where a Winter Weather Advisory is in effect. Additionally, wind
gusts briefly as high as 40 mph may cause patchy blowing snow and
reduced visibilities in these areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow accumulations will be possible Thursday night through
Saturday across the Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

Ferguson

In the hours before

Special weather statement, Dec 26, 12:53 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1253 PM CST WED DEC 26 2018

TXZ016-261945-
Deaf Smith TX-
1253 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEAF SMITH COUNTY UNTIL
145 PM CST...

At 1253 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles north of Rhea, or 15 miles northwest of Friona, moving
northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3497 10304 3518 10298 3518 10295 3483 10246
      3475 10265 3475 10304
TIME...MOT...LOC 1853Z 228DEG 33KT 3474 10297

Bieda
Special weather statement, Dec 26, 1:44 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
144 PM CST WED DEC 26 2018

TXZ006-011-016-262030-
Hartley TX-Deaf Smith TX-Oldham TX-
144 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM...DEAF SMITH AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 230 PM CST...

At 144 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Simms to 4 miles east of
Bootleg. Movement was northeast at 35 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Hereford, Vega, Adrian, Bootleg, Wildorado and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3476 10279 3508 10290 3569 10285 3530 10217
      3475 10235
TIME...MOT...LOC 1944Z 211DEG 31KT 3512 10281 3485 10273

Bieda
Special weather statement, Dec 26, 2:52 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
252 PM CST WED DEC 26 2018

TXZ011-012-016-017-317-262145-
Potter TX-Palo Duro Canyon TX-Randall TX-Deaf Smith TX-Oldham TX-
252 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR RANDALL...EASTERN OLDHAM...
EASTERN DEAF SMITH AND SOUTHERN POTTER COUNTIES UNTIL 345 PM CST...

At 252 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Vega to 5 miles east of
Buffalo Lake. Movement was north at 50 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Amarillo, Hereford, Canyon, Lake Tanglewood, Buffalo Lake, Bushland,
Valley De Oro, Boys Ranch, Umbarger, Wildorado, Mescalero Park, Dawn
and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CST for
the Panhandle of Texas.

LAT...LON 3476 10241 3563 10238 3532 10162 3523 10162
      3475 10177
TIME...MOT...LOC 2052Z 190DEG 42KT 3512 10237 3486 10205

Bieda

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 11:55 PM CSTDense Fog AdvisoryAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more12 hr
Dec 26, 7:34 AM CSTSpecial Weather StatementAMADallam41 min
Dec 26, 10:04 AM CSTWinter Weather AdvisoryAMADallam, Hansford, Hartley, Moore, Oldham, Sherman25 hr
Dec 26, 12:53 PM CSTSpecial Weather StatementAMADeaf Smith52 min
Dec 26, 1:44 PM CSTSpecial Weather StatementAMADeaf Smith, Oldham46 min
Dec 26, 2:31 PM CSTSevere Thunderstorm WarningAMAOldham, Potter59 min
Dec 26, 2:52 PM CSTSpecial Weather StatementAMAPotter, Randall53 min
Dec 26, 3:19 PM CSTSpecial Weather StatementAMAMoore41 min
Dec 26, 3:42 PM CSTSpecial Weather StatementAMAHutchinson, Moore48 min
Dec 26, 3:44 PM CSTSpecial Weather StatementAMAArmstrong, Carson, Donley46 min
Dec 26, 4:20 PM CSTTornado WarningAMACollingsworth, Donley25 min
Dec 26, 4:44 PM CSTSpecial Weather StatementAMAHansford31 min
Dec 26, 5:02 PM CSTSpecial Weather StatementAMARoberts43 min
Dec 26, 5:03 PM CSTSpecial Weather StatementAMACollingsworth, Gray, Wheeler42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.